Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 548, NWS Norman, OK

July 6, 2004Garvin County, Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at Jul 6, 2004, 6:23 AM CDT for Garvin County, Oklahoma. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 6, 2004, 6:23 AM CDT (11:23 UTC)
Expired
Jul 6, 2004, 7:15 AM CDT
In force
52 min
Issued by
NWS Norman, OK
Area
Counties, with a storm outline in the text

County Garvin County, OK

The radar

The Norman radar (KTLX), 67 km from the middle of the area, began a volume at 11:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 6, 3:50 AM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Norman, OK (KOUN), launched 00:00Z, 11.4 hours before the alert went out and 52 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 00:00Z on 2004-07-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2846 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 00:00Z on 2004-07-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 60 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2846 J/kg
Mixed-layer CIN
-73 J/kg
Mixed-layer LCL
1476 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
60 m²/s²
0-3 km storm-relative helicity
84 m²/s²
Significant tornado parameter
0.3
Supercell composite
3.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KOUN 061123
SVROKC
OKC049-061215-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
623 AM CDT TUE JUL 6 2004

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  GARVIN COUNTY IN SOUTHERN OKLAHOMA

* UNTIL 715 AM CDT

* AT 623 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A
  SEVERE THUNDERSTORM 12 MILES WEST OF MAYSVILLE...MOVING SOUTHEAST
  AT 30 MPH.

* LOCATIONS IN THE WARNING INCLUDE ELMORE CITY...FOSTER...
  MAYSVILLE...PAULS VALLEY AND PERNELL

THIS INCLUDES INTERSTATE 35 BETWEEN MILE MARKERS 70 AND 78.

HAIL UP TO THE SIZE OF NICKELS AND WINDS OF 60 MPH ARE LIKELY.

LAT...LON 3487 9756 3476 9767 3453 9754 3477 9713

$$

CMS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 6, 4:04 AM CDT, 2 hours 19 minutes earlier.

Area forecast discussion, Jul 6, 4:04 AM CDT, 2 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
405 AM CDT TUE JUL  6 2004

.DISCUSSION...
SEVERE MCS THAT PRODUCED 80+ WINDS ACROSS NORTHWEST OKLAHOMA
EARLIER HAS BEEN TRENDING DOWN OVER THE PAST HOUR OR SO
BUT STILL CAPABLE OF 60 MPH WINDS OVER NEXT FEW HOURS.  6Z
ETA HAS SOMEWHAT OF A HANDLE ON COMPLEX BUT ABOUT 3 HOURS
BEHIND ON POSITION OF OUTFLOW.  UNSURE ON POSITION OF OUTFLOW
FOR ADDITIONAL STORMS ACROSS SOUTHERN PARTS OF AREA LATER THIS
AFTERNOON OR SYNOPTIC FRONT FARTHER NORTH.  FOR NOW WILL HAVE
HIGHEST POPS LATER TODAY AND TONIGHT ACROSS SOUTHERN THIRD BUT
CONFIDENCE IN THIS IS RATHER LOW.  APPEARS THAT WEDNESDAY MAY
BE RELATIVELY QUIET BEFORE ADDITIONAL STORMS FORM OVERNIGHT
WEDNESDAY IN NORTHWEST FLOW ALOFT.

FOR THURSDAY INTO MONDAY/TUESDAY WILL CONTINUE DRY FORECAST
AS UPPER RIDGE WILL BUILD ACROSS THE AREA DURING THIS
TIME AND MAIN WESTERLY FLOW WILL BE TO OUR NORTH.  WEAKNESS IN
RIDGE DURING THE EARLY PART OF EXTENDED MAY BE ENOUGH FOR ISOLATED
AFTERNOON TS...BUT WILL LEAVE OUT OF WX GRIDS.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  86  67  89  71 /  90  30  10  20
HOBART OK         88  67  92  71 /  90  20  10  20
WICHITA FALLS TX  90  70  93  72 /  60  50  20  20
GAGE OK           84  63  88  69 /  20  20  10  20
PONCA CITY OK     85  64  86  70 /  70  20  10  20
DURANT OK         88  72  90  73 /  70  60  20  20

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...SEVERE THUNDERSTORM WATCH UNTIL 9AM...
TX...NONE.

&&

6
Hazardous weather outlook, Jul 5, 11:50 PM CDT, 6 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1150 PM CDT MON JUL 5 2004

OKZ004>048-050>052-TXZ083>090-061200-

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON
THROUGH TONIGHT ACROSS MUCH OF NORTHERN AND WESTERN OKLAHOMA.

LOCATION...
THE SLIGHT RISK AREA IS NORTH AND WEST OF A LINE FROM CUSHING TO EL
RENO TO HOLLIS.

TIMING...
THE MOST LIKELY TIME FOR SEVERE THUNDERSTORMS WILL BE FROM LATE THIS
AFTERNOON THROUGH THE OVERNIGHT HOURS. SEVERE WEATHER POTENTIAL
ACROSS NORTHERN OKLAHOMA WILL INCREASE WELL AFTER MIDNIGHT INTO
EARLY TUESDAY MORNING.

RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREA SHOULD BE PREPARED FOR POSSIBLE SEVERE WEATHER OPERATIONS
BEGINNING LATE THIS AFTERNOON AND POSSIBLY EXTENDING WELL INTO THE
NIGHT.

DISCUSSION...
AFTERNOON HEATING WILL RESULT IN VERY UNSTABLE CONDITIONS BY LATE
AFTERNOON...WITH CAPE VALUES FORECAST TO EXCEED 3000 OVER NORTHWEST
OKLAHOMA. THUNDERSTORMS ARE EXPECTED TO DEVELOP BETWEEN 3 AND 6
PM...MOST LIKELY IN THE VICINITY OF A NEARLY STATIONARY FRONT THAT
IS EXPECTED TO LIE ACROSS NORTHWEST OKLAHOMA. OTHER THUNDERSTORMS
MAY DEVELOP SOUTHWARD INTO PARTS OF FAR SOUTHWEST OKLAHOMA...EAST OF
A DRY LINE EXPECTED TO LIE NORTH TO SOUTH ACROSS WEST TEXAS. THE
COMBINATION OF STRONG INSTABILITY AND FAVORABLE VERTICAL WIND
PROFILES WILL RESULT IN THE LIKELIHOOD OF A FEW OF THESE STORMS
BECOMING SEVERE...AND THE POSSIBILITY OF A FEW SUPERCELLS. VERY
LARGE HAIL...POSSIBLY LARGER THAN GOLFBALLS...WILL BE POSSIBLE ALONG
WITH DAMAGING THUNDERSTORM WINDS.

A FAIRLY STRONG UPPER LEVEL DISTURBANCE WILL MOVE SOUTHEAST OUT OF
THE NORTHERN ROCKIES THIS AFTERNOON. OTHER THUNDERSTORMS ARE
EXPECTED TO DEVELOP AHEAD OF THIS DISTURBANCE OVER THE CENTRAL HIGH
PLAINS THIS AFTERNOON AND EVENING. THESE STORMS WILL LIKELY DEVELOP
INTO A COMPLEX OF STORMS THAT WILL MOVE SOUTHEASTWARD OVERNIGHT AND
MAY AFFECT PARTS OF NORTHERN OKLAHOMA WELL AFTER MIDNIGHT. DAMAGING
WINDS WILL BE THE MAIN THREAT WITH THESE STORMS... ALTHOUGH LARGE
HAIL ALSO WILL BE POSSIBLE.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT TUESDAY JUL 6.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...90 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...60 PERCENT.

OTHER HAZARDOUS WEATHER...
NONE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

THUNDERSTORM OUTLOOK...
THUNDERSTORMS WILL REMAIN IN THE FORECAST ON TUESDAY AND WEDNESDAY
AS A COLD FRONT MOVES INTO THE AREA.  SOME OF THESE STORMS MAY BE
SEVERE.

OTHER HAZARDOUS WEATHER...
NONE.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 7 AM
TUESDAY.

24

In the hours before

Local storm report, Jul 6, 2:42 AM CDT, 3 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
242 AM CDT TUE JUL 06 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0215 AM     TSTM WND GST     1 SSW CHEROKEE          36.74N 98.36W
07/06/2004  59 MPH           ALFALFA            OK   MESONET

            OKLAHOMA MESONET

0215 AM     TSTM WND GST     6 SE MUTUAL             36.17N 99.09W
07/06/2004  62 MPH           WOODWARD           OK   MESONET

&&

DEW
Local storm report, Jul 6, 3:04 AM CDT, 3 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
304 AM CDT TUE JUL 06 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0200 AM     TSTM WND GST     QUINLAN                 36.45N 99.05W
07/06/2004  60 MPH           WOODWARD           OK   TRAINED SPOTTER

0230 AM     TSTM WND GST     1 SSW CHEROKEE          36.74N 98.36W
07/06/2004  62 MPH           ALFALFA            OK   MESONET

            OKLAHOMA MESONET

0235 AM     TSTM WND GST     1 SSW CHEROKEE          36.74N 98.36W
07/06/2004  65 MPH           ALFALFA            OK   MESONET

            OKLAHOMA MESONET

&&

DEW
Special weather statement, Jul 6, 3:19 AM CDT, 3 hours 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
319 AM CDT TUE JUL 6 2004

OKZ020-022>029-060830-
CADDO OK-CANADIAN OK-CLEVELAND OK-GRADY OK-LINCOLN OK-MCCLAIN
OK-OKLAHOMA OK-PAYNE OK-WASHITA OK-
319 AM CDT TUE JUL 6 2004

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR CADDO...CANADIAN...
CLEVELAND...GRADY...LINCOLN...MCCLAIN...OKLAHOMA...PAYNE AND WASHITA
COUNTIES.

A LINE OF SEVERE THUNDERSTORMS WAS LOCATED FROM JUST WEST OF
BLACKWELL...TO KINGFISHER...TO JUST NORTH OF WEATHERFORD AT 319 AM
...MOVING SOUTHEAST AT 35 MPH. IF THE LINE MAINTAINS STRENGTH...WIND
GUSTS IN EXCESS OF 60 MPH WILL BE POSSIBLE.

PEOPLE IN CADDO...CANADIAN...CLEVELAND...GRADY...LINCOLN...MCCLAIN...
OKLAHOMA...PAYNE AND WASHITA COUNTIES...INCLUDING THE CITIES OF
CHICKASHA...EDMOND...EL RENO...NORMAN AND OKLAHOMA CITY...SHOULD
MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN
ALERT FOR THREATENING WEATHER CONDITIONS.

11
Local storm report, Jul 6, 3:39 AM CDT, 2 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
339 AM CDT TUE JUL 06 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0300 AM     TSTM WND GST     1 SW MEDFORD            36.80N 97.75W
07/06/2004  60 MPH           GRANT              OK   MESONET

0305 AM     TSTM WND GST     1 SW MEDFORD            36.80N 97.75W
07/06/2004  60 MPH           GRANT              OK   MESONET

&&

11
Special weather statement, Jul 6, 3:59 AM CDT, 2 hours 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
359 AM CDT TUE JUL 6 2004

OKZ021>023-026>030-034-035-038-060930-
BECKHAM OK-CADDO OK-CLEVELAND OK-COMANCHE OK-GRADY OK-GREER OK-KIOWA
OK-LINCOLN OK-MCCLAIN OK-POTTAWATOMIE OK-WASHITA OK-
359 AM CDT TUE JUL 6 2004

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR BECKHAM...CADDO...
CLEVELAND...COMANCHE...GRADY...GREER...KIOWA...LINCOLN...MCCLAIN...
POTTAWATOMIE AND WASHITA COUNTIES.

A GUST FRONT JUST AHEAD OF A LINE OF SEVERE THUNDERSTORMS WAS
LOCATED FROM NEAR STILLWATER...TO NORTHWEST OKLAHOMA CITY...TO NORTH
OF HOBART. MOVEMENT IS SOUTHEAST AT 35 MPH. IF THE STORMS MAINTAIN
STRENGTH...WIND GUSTS AS HIGH AS 60 MPH WILL BE POSSIBLE.

PEOPLE IN BECKHAM...CADDO...CLEVELAND...COMANCHE...GRADY...GREER...
KIOWA...LINCOLN...MCCLAIN...POTTAWATOMIE AND WASHITA COUNTIES...
INCLUDING THE CITIES OF CHICKASHA...HOBART...NORMAN AND SHAWNEE...
SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND
REMAIN ALERT FOR THREATENING WEATHER CONDITIONS.

11
Local storm report, Jul 6, 6:00 AM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
600 AM CDT TUE JUL 06 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0549 AM     TSTM WND GST     LAWTON                  34.60N 98.42W
07/06/2004  58 MPH           COMANCHE           OK   OFFICIAL NWS OBS

            REPORTED BY LAWTON ASOS.

&&

TY

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 5, 7:11 PM CDTFlash Flood WarningOUNGarfield, Logan, Noble4 hr
Jul 5, 7:56 PM CDTSevere Thunderstorm WarningOUNGarfield64 min
Jul 5, 8:25 PM CDTSevere Thunderstorm WarningOUNGrant65 min
Jul 5, 8:56 PM CDTSevere Thunderstorm WarningOUNGarfield49 min
Jul 5, 9:29 PM CDTSevere Thunderstorm WarningOUNGrant61 min
Jul 5, 9:41 PM CDTSevere Thunderstorm WarningOUNGarfield49 min
Jul 5, 9:51 PM CDTSevere Thunderstorm WarningOUNAlfalfa54 min
Jul 5, 9:56 PM CDTSevere Thunderstorm WarningOUNWoods64 min
Jul 5, 10:41 PM CDTSevere Thunderstorm WarningOUNAlfalfa64 min
Jul 5, 10:56 PM CDTSevere Thunderstorm WarningOUNWoods64 min
Jul 5, 11:08 PM CDTFlash Flood WarningOUNAlfalfa3 hr
Jul 5, 11:27 PM CDTFlash Flood WarningOUNWoods3 hr
Jul 5, 11:42 PM CDTSevere Thunderstorm WarningOUNAlfalfa63 min
Jul 5, 11:59 PM CDTSevere Thunderstorm WarningOUNWoods61 min
Jul 6, 12:14 AM CDTSevere Thunderstorm WarningOUNHarper46 min
Jul 6, 12:53 AM CDTSevere Thunderstorm WarningOUNEllis, Woods, Woodward52 min
Jul 6, 12:56 AM CDTSevere Thunderstorm WarningOUNHarper34 min
Jul 6, 1:24 AM CDTSevere Thunderstorm WarningOUNHarper36 min
Jul 6, 1:41 AM CDTSevere Thunderstorm WarningOUNAlfalfa, Dewey, Ellis, Major, Woods, Woodward64 min
Jul 6, 1:46 AM CDTFlash Flood WarningOUNAlfalfa, Woods3 hr
Jul 6, 2:24 AM CDTSevere Thunderstorm WarningOUNGarfield, Grant81 min
Jul 6, 2:36 AM CDTSevere Thunderstorm WarningOUNBlaine, Custer, Dewey, Kingfisher, Major39 min
Jul 6, 3:15 AM CDTSevere Thunderstorm WarningOUNBlaine, Kingfisher, Logan45 min
Jul 6, 3:25 AM CDTSevere Thunderstorm WarningOUNCanadian50 min
Jul 6, 3:28 AM CDTSevere Thunderstorm WarningOUNKay, Noble47 min
Jul 6, 3:57 AM CDTSevere Thunderstorm WarningOUNCanadian, Kingfisher, Logan, Oklahoma, Payne48 min
Jul 6, 5:24 AM CDTSevere Thunderstorm WarningOUNComanche36 min
Jul 6, 6:06 AM CDTSevere Thunderstorm WarningOUNGrady, Stephens24 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.